I too have been very confused about this dilemma, I was taking MT before TX and also right after I started. My doctor didn't tell me to quit but so many people on this forum didn't think it was good so it kinda scared me and I stopped.
I don't take ANY supplements right now (and that's not good?)But if I was I'd probably forget to take them regularly anyway.
So far I don't have any REAL bad problems with TX --like lip cracks or mouth sores. I do have some real dry skin, but mostly it is where I had a rash, and it's still not back to normal. Other parts of my body that weren't affected are still somewhat soft, except for feet. No matter HOW much lotion I put on dry areas it still feels like leather. I'm probably drying out from the extremities-in. I should probably take some vitamin E, and C but how much? I certainly don't want to put any stress on my liver.
I'm a stage 1 Grade 2, and so I was thinking that I could pretty much take whatever I want, however -- I've been taking ibuprofen (600-800mg) whenever I darn well please and my AST/ALT are higher than they should be (58/62)so I'm wondering if I should even be taking that.
I have heard people on this forum advise to take a good iron free multi-vitiman. But thats about it. I'm a member of another board (jovo)and there is a regimine that most of them take. BUT NONE of them are TX'ing. I believe it has "alpha Lipopic Acid and organic seleneum and some other things I can't remember.
So what is everybody here on TX taking? Thanks.
Ibuprofen (Advil and Motrin) is a huge no-no for people with hepatitis c. Tylenol in low doses is ok.
Here are some excerpts from a case study of ibuprofen-induced liver injury:
"Ibuprofen Speeds Hepatitis C Into Cirrhosis Of The Liver"
Patients with chronic hepatitis C often take the over-the-counter non-steroidal drug Ibuprofen (otherwise known as Motrin or Advil) to combat the joint pain that often accompanies the disease. But even a low dose could lead to unsuspected liver damage. . . .
Riley and his colleagues describe three cases in an article, "Ibuprofen Induced Hepatoxicity in Those With Chronic Hepatitis C: A Case Series," in the September issue of the American Journal of Gastroenterology..
In each of these three cases, the patients have hepatitis C and took over-the-counter ibuprofen. After doing so they all had a flare-up of their hepatitis. . . .
Riley also says that while patients with chronic hepatitis C usually have mild elevations in liver enzymes in their blood, after taking the over-the-counter Ibuprofen they experience a ten-fold rise in their enzymes, suggesting significant liver injury.
He adds that if too much medication is taken, the patient risks speeding up the process of going from chronic hepatitis to cirrhosis of the liver.
But what if Tylenol Extra Strength doesn't work for me? I've been using it for the muscle aches for the past 2 weeks..it doesn't do much for me. This weekend, I had to say @#!! it, and I took some Advil for these nasty burning pains I've been having across the back of my shoulder blades. I have been told that Aleve is a no-no, Advil is not as bad & Tylenol Extra Strength is the recommended pain reliever. Ugh..Im going to pose this question to my Doc this Fri at my next appt.
I took one 800 mg motrin at night to help me sleep for about six months a couple of years before finding out I had chirosis. They would put me to sleep great, but I always felt kind of numb for a few hours after getting up-- way too relaxed. According to my liver doctor, the Motrin could have accelerated my liver disease.
Tylenol is responsible for far more liver damage in overdoses than probably anything else, but only because it is a trendy way to commit suicide in some places, in particular England. My hepatologists have always recommended that small doses are safe.
Like responses to treatment, everyone reacts to over-the-counter medications differently. I'm going based on my own experience with Ibuprofen and what I have been told by hepatologists who are supposedly the best in my state. The articles with three cases is admittedly small, but the doctor made some general statements in the article that sounded based on anecdotal experience that probably encompassed a lot more than the three case subjects.
I was advised to take 800iu of Vitamin E daily.. And regarding Vitamin C, you are supposed to take until you reach your personal bowel tolerance. For some people it is as little as 1000mg a day, for other upwards of 3000mg. I usually take a time release 500mg in the morning, and another at night.
I know that water soluable vits. are out of your system within 4 hrs (except for what is utilised) but the other ones-- fatbased?(sorry the term eludes me at the moment) like vit E,A zinc and a few others are stored in your system, guess where? I would be guessing but I'd say the liver.
I'm too lazy to get all my vitamin books out which are in the attic in a box.
After reading the report, it appears that the three individuals in the study are the exception rather than the rule. The reality is that thousands more people have suffered permanent liver damage from tylenol than from NSAIDS like ibuprofen. If you have gastric problems, then low doses of tylenol may be safer, but I don't see how you could conclude that ibuprofen "is a huge no-no for people with hepatitis C." from reading this.
I think 400 I.U. of vitamin E would be fine and could help with the skin problem.
My doctor told me not to tylenol, ever, even in small amounts. I have to take something usually about twice a week for flu like symptoms.
I've heard some people on this board post that they take aleve.
I figured that since I have minimal liver damage that it would be OK. But my enzymes are higher(than they should be IMO)for some reason. This was in Aug. and I will recheck on the 8th.
Thanks I will start taking some.
And I will read that study, too.
This recent study makes Tylenol look very bad for your liver.
My alt has gone from about 70 to 150 during my 13 weeks of treatment, even though I am responding (1430 copies at week ten), even while on immunosuppressants after liver transplant. I take only about three extra-strength tylenol a week. Maybe the tylenol is elevating the alt.
The study of 145 healthy volunteers at two US medical centers compared a placebo, Extra Strength Tylenol and prescription painkillers that contain acetaminophen -- such as Percocet, which is a combination of acetaminophen and oxycodone, an opioid painkiller.
Patients took the medication or placebo every six hours for 14 days. Aminotransferase, a liver enzyme that can indicate possible liver damage when found at elevated levels, was measured daily for eight days and afterward at regular intervals.
All patients were on the same diet.
Out of 106 patients, 41, or 39 percent, who took acetaminophen alone or in combination with another drug saw their liver enzymes increase to more than three times the upper limit of normal, the researchers said. Twenty-seven patients had enzyme levels more than five times normal, and eight patients had eight times the normal amount of enzyme.
Three times the normal level of aminotransferase is considered the threshold at which doctors become concerned about possible liver damage.
Watkins attributed the sharply elevated enzymes to the Tylenol and not to the opioid medications.
Of the 39 patients on a placebo, only one had enzymes that exceeded twice the normal level.
Enzyme levels continued to increase in patients for up to four days after they stopped taking acetaminophen. It took as long as 11 days for their enzymes to return to normal, the scientists said.
My mistake...I failed to mention that my platelets are down to 57. That is the main reason I need to stay away from Aleve.
Evidently Aleve works against clotting of the platelets, making them slippery and more unable to clot if you get a cut.